You say a prescription for estrogen seemed to increase your libido at first, but that effect has diminished. No, you haven't become immune to estrogen. Unfortunately, libido is a bigger and more complicated issue than just one hormone. Many women don't find any improvement in libido with estrogen; I tell patients it certainly won't make it worse, and it may make it somewhat better. And it's not uncommon for the initial effect perceived from a new treatment to wane over time.
You also ask whether where you apply the estrogen cream makes a difference to its effect on your libido. The medical answer is that because its effect depends on its entering the blood stream, it can be applied to skin anywhere it is likely to be absorbed. If you have pain with intercourse or dryness because of menopause, applying the cream to genital tissues may help, but that's a different issue than libido.
Women's libido is complicated (several hormones and numerous neurotransmitters in the brain are involved, as well as emotional and psychological factors), and the treatment options for low libido are currently limited. We offer a number of suggestions on our website, but I also encourage women to talk frankly with a menopause care specialist.
Most topical or localized estrogen creams are prescribed to be used twice a week, which is the level at which they typically provide the most benefit with the fewest unintended consequences. If the usual application isn't helping you regain comfort, a conversation with your health care provider could be in order.
Localized estrogen is most effective for vaginal atrophy; if you have other "systemic" symptoms of menopause, like hot flashes or night sweats, systemic estrogen may be worth considering. Systemic estrogen also improves vaginal health, but because it enters the system (as opposed to "localized" estrogen), there are more overall health considerations for its use.
If we had a conversation about how you measure "more effective," I might suggest other, nonhormonal options that could be helpful to you. Moisturizers can improve tissue health, lubricants increase comfort and pleasure, warming products and vibrators enhance sensation, and massage oils encourage intimacy, for example. I encourage women to experiment with all of them!
What you describe is going from arousal to "resolution," without experiencing what you used to as orgasm in between.
The first thing I'd check if you came to my office is whether you're on any medications that could interfere with orgasm. The biggest class of medications in this category are the SSRIs—antidepressants like Prozac and Zoloft. If you are, you can talk to your health care provider about alternatives that would have the effects you need without the same side effects.
Difficulty with arousal and orgasm are more common as our hormones change through menopause. The loss of estrogen diminishes blood supply to the genitals, which affects sexual response. There are a few ways to counter that loss:
One more thing to consider: Women have at 50 about half the testosterone she had at 25, and testosterone plays a critical role in libido and ability to orgasm. There's no FDA-approved product for women, unfortunately, but I prescribe testosterone off-label for patients with good results. Off-label use of Viagra or Cialis is also helpful to a few women. All of these off-label prescriptions require a conversation with your health care provider—and consideration of your overall health.
There's every reason to be optimistic about regaining satisfying orgasm!
In my practice, I typically ask to see a patient again three months after I've prescribed localized hormones. That's so we can check in to see whether the therapy is addressing the symptoms as we intended. If it's not, I typically look for other underlying causes or try other treatments; I've found these hormone products to be very effective and generally well tolerated.
Once we've found the right therapy, I typically see women annually to update their general health status and see whether treatments are still accomplishing their goals.
If your practitioner is suggesting something more, I'd suggest that you ask for clarification about the kinds of tests and reasons for them.
When women in my practice have vaginal dryness or atrophy, I typically start by recommending a vaginal moisturizer. The key is to be faithful, using the moisturizer at least two times each week. Yes is the most popular vaginal moisturizer at MiddlesexMD; the fact that it's available in pre-filled applicators is definitely a plus for women who don't like the mess of other options!
I should also mention that a new oral medication for vaginal dryness or pain was approved by the FDA this summer. Non-hormonal, it's called Osphena and is available by prescription. Because it's oral, there's no mess! But you do need to make the consistent commitment, again, to regular use.
What you describe is a natural result of the loss of natural estrogen through menopause. There are a number of localized estrogen options, including Estrace and Premarin creams, Vagifem tablets inserted in the vagina, and Estring, which is a ring also placed in the vagina.
The therapeutic dose of Estrace is 1 gram applied to the vagina and vulva two times a week; using less than that will be, as we doctors say, "subtherapeutic," which means it won't have sufficient effect! While the creams are effective when used as prescribed, many of my patients prefer and get more consistent doses from the ring or tablets.
You mention a family history of breast cancer. None of these options is "systemic," which means that they can be used by women with breast cancer risk factors--even by some breast cancer patients. There's a new option, too, that's non-estrogen: Osphena is an oral daily medication that showed "statistically significant improvement" in vaginal and vulvar pain.
It takes attention and consistency to regain comfort after being sexually inactive, but I'm sure you'll find it's worth the effort!
Estring, a vaginal ring, is one method for delivering localized hormones—in this case estradiol. The ring itself includes silicone polymers, so I recommend to my patients that they use a water-based or hybrid lubricant. Among water-based lubricants, Yes and Aloe Cadabra are often ordered. Sliquid Organics Silk is popular among post-menopausal women; as a hybrid lubricant, it has the benefits of water-based but is more long lasting, like silicone-based.
Silicone-based lubricants aren't recommended for use with products made from
silicone—like the Estring and some vibrators or other sex toys—because the formula may cause disintegration of the surface.
From what you describe, you've experienced the kind of atrophy that's very common in post-menopausal women. Without intervention, some estimate that women lose up to 80 percent of their genitals—which is surprising to many of us, just as puberty is sometimes surprising! It's good to act just as soon as you can, and then maintain the progress you've made.
From what you describe, I might recommend that you look at creams or tablets for localized hormones to start. The Estring is inserted for 90 days. Having any foreign body placed in fragile tissues causes irritation or ulcerations for some. But once you've achieved a healthy vagina, you could switch from other forms to the Estring, which certainly has a convenience advantage.
Adding estrogen for two to three months will tell you what other actions might be helpful. Along with the vaginal tissues becoming fragile and thin without estrogen, the vagina actually becomes shorter and more narrow. Dilators help to restore capacity, and they're easy to use.
Congratulations on deciding to reclaim intimacy with your husband! Best of luck, and we're here if you have questions along the way.
A burning sensation in the vaginal and vulvar area can be a symptom of vulvovaginal atrophy, which occurs as estrogen levels decline. Premarin cream or other localized estrogen can reverse those atrophic changes; it typically takes weeks of use for full effect.
If the burning sensation is in or extends further back, toward or including the buttocks, it's likely not vulvovaginal atrophy. It could be, instead, a nerve condition. Shingles, unfortunately, can happen in this area; there are other pelvic floor conditions—like scarring or injury—that can affect nerves. A careful pelvic exam can help to determine exactly what's happening.
I encourage you to talk to your health care provider—and again, if you're not seeing improvement!